Nebraska, 2009

Tornado and Hail in Nebraska, June 9, 2009

June 9, 2009 · NWS CYS · 2 events in 2 counties and zones

A small tornado briefly developed near Potter, Nebraska while another storm produced hail over a part of Sioux county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A small tornado briefly developed near Potter, Nebraska while another storm produced hail over a part of Sioux county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 9, 2:34 AM MST, 10 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 2:34 AM MST, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
334 AM MDT TUE JUN 9 2009

.SHORT TERM...TODAY THRU WED NIGHT...SATELLITE/RADAR SUPPORT AN
UPPER FTR MOVG OUT OF THE AREA BY 12Z.  THERE WILL BE LOW CLDS AND
SOME FOG OVER FAR ERN WY INTO THE NEB PNHNDL THRU LATE THIS MRNG.
SRN SXNS REMAIN UNDER THE INFLUENCE OF A WSW FLOW ALOFT WITH SOME
EMBEDDED UPPER FTRS RIPPLING ENE ACROSS NRN CO.  SATELLITE PIXS
SUGGEST A STGR FTR OVER AZ/UT BORDER ATTM...WHICH IS FCST TO LIFT UP
INTO NRN CO BORDER AREA LATER TODAY INTO TNGT.  MEANWHILE...ANOTHER
IMPULSE IS ROTATING AROUND THE BROAD UPPER LOW OVER MT/ND...WHICH
WILL REINFORCE THE COOLER AIR TO OUR NORTH TODAY/TNGT.  BNDRY W-E
ACROSS CNTRL WY INTO FAR NRN NEB PNHNDL ATTM.  IN WAKE OF EXITING
UPPER FTR...SOME WSW LOW LEVEL FLOW BREAKS THRU ACRS SE WY INTO THE
SRN PNHNDL THIS MRNG.  COOL FRONT SAGS S LATER TODAY...WITH MAIN
CONVERGENCE AREA SETTING UP FROM NEAR DGW SEWD INTO THE SRN PNHNDL
BY TIME OF MAX HEATING.  EXPECT A FAIRLY DECENT COVERAGE OF
SHWRS/TSTMS THIS AFTN AND EVENG...WITH THE BEST INSTBLTY/STGR STORMS
MOST LIKELY OVER THE CNTRL/SRN PARTS OF THE PNHNDL.  MODELS SHOW
UPPER FTR FROM SW U.S. LIFTG INTO REGION TNGT INTO WED MRNG...WHILE
COOL FRONT SAGS FRTHR S BY WED MRNG FOR LINGERING SHWRS AND FEW
TSTMS ALL NIGHT ERN WY INTO THE PNHNDL.  COOLER WED WITH SOME SHWRS
AND FEW TSTMS IN MANY AREAS.  LOOKS LIKE THERE WILL BE FEWER SHWRS
AROUND WED NIGHT AS FLAT UPPER RIDGE BUILDS INTO THE AREA.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...UNSETTLED WEATHER
PATTERN WILL CONTINUE FOR THE REGION THROUGH THE EXTENDED PERIOD.
00Z MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL
SYNOPTIC PATTERN...WITH A LONGWAVE TROUGH OVER THE WESTERN HALF OF
THE US AND BROAD AREA OF ZONAL FLOW TO RIDGING OVER THE EASTERN HALF
THROUGH EARLY NEXT WEEK. THE TRICK FOR LOCAL WEATHER WILL BE TIMING
AND LOCATION OF PIECES OF SHORTWAVE ENERGY MOVING IN SOUTHWESTERLY
FLOW ALOFT THAT WILL INFLUENCE OVERALL SHOWER AND THUNDERSTORM
THREAT. MODELS SHOW THURSDAY TO BE AN ACTIVE DAY FOR SHOWERS AND
THUNDERSTORMS AS A WAVE MOVES ACROSS WYOMING WITH MOIST UPSLOPE FLOW
PRESENT AT THE SURFACE. LEE SIDE TROUGHING WILL STRENGTHEN THROUGH
THE DAY AND A SFC LOW WILL FORM OVER SOUTHEAST COLORADO LATE IN THE
DAY WHICH WILL SHIFT WINDS TO THE NORTH OVER THE CWA OVERNIGHT
THURSDAY INTO FRIDAY. SHORTWAVE RIDGING BEGINS TO BUILD OVER THE
ROCKIES ON FRIDAY WITH MOIST SOUTHERLY FLOW RETURNING TO THE SURFACE
AND TEMPERATURES WARMING BACK TO MORE NORMAL VALUES. ANOTHER WAVE IS
FORECAST TO MOVE ACROSS THE AREA OVER THE TOP OF THE RIDGE LATE
FRIDAY INTO SATURDAY WHICH COULD KEEP THUNDERSTORM ACTIVITY ONGOING
THROUGH PART OF THE OVERNIGHT PERIOD. MODELS AMPLIFY THE RIDGE AND
SHIFT IT TO THE EAST ON SATURDAY WITH STRONGER LEE SIDE TROUGH
DEVELOPING SATURDAY NIGHT INTO SUNDAY. AS SFC LEE TROUGH SHIFTS TO
THE EAST LATE SUNDAY INTO MONDAY WILL SEE WINDS AT THE SFC BECOME
MORE SOUTHWESTERLY OVER WESTERN HALF OF THE CWA WHICH WILL KEEP THE
FOCUS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY IN THE EASTERN CWA.
OVERALL... HAVE KEPT SLIGHTLY HIGHER THAN CLIMO CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH MONDAY NIGHT THIS PATTERN REMAINS VERY
ACTIVE.

&&

.AVIATION...IFR CIGS THRU LATE MRNG OVER PARTS OF ERN WY INTO THE
NEB PNHNDL BEFORE BREAKING OUT IN ERN WY...BUT SOME MVFR CIGS TO
LINGER OVER THE NRN PART OF THE PNHNDL INTO THE AFTN.  COOL FRONT TO
THE N WILL SAG S TNGT...WITH MORE WIDESPREAD MVFR/IFR CIGS AGAIN
OVER MUCH OF SE WY INTO THE PNHNDL.

&&

.FIRE WEATHER...NO CONCERNS THRU WED.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM...RJM
Hazardous weather outlook, Jun 9, 9:13 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1013 AM MDT TUE JUN 9 2009

WYZ059>070-101100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-101100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1013 AM MDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 9, 7:47 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TORNADO          11 WSW HARRISBURG       41.49N 103.94W
06/05/2009                   BANNER             NE   STORM CHASER

            BRIEF TORNADO, ON GROUND FOR ABOUT 1 MINUTE.

&&

REMANUEL
Local storm report, Jun 9, 8:21 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 AM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             5 ESE FORT LARAMIE      42.18N 104.44W
06/05/2009  E1.75 INCH       GOSHEN             WY   LAW ENFORCEMENT

            THIS IS ON HWY 26 BETWEEN LINGLE AND OLD FORT LARAMIE.
            LOTS OF WATER AND HAIL COVERS THE GROUND.

&&

JEISE
Special weather statement, Jun 9, 11:52 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT TUE JUN 9 2009

NEZ020-021-054-055-WYZ063-065-066-069-070-092100-
BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY-
LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK...
CHEYENNE...PINE BLUFFS
1252 PM MDT TUE JUN 9 2009

...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY
COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA
PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE
AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE
EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL
PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE
SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 12:28 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             CHEYENNE                41.15N 104.79W
06/09/2009  M0.25 INCH       LARAMIE            WY   OFFICIAL NWS OBS

            LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.

&&

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Cheyenne

When
June 9, 1:12 PM MST to 1:13 PM MST
Where
Cheyenne County, Potter
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
41.220, -103.320

Tornado briefly touched down, then dissipated.

Hail, Sioux

When
June 9, 4:06 PM MST
Where
Sioux County, 16.98 mi SE of Agate
Measured
1.5 in hail
Reported by
Public
Coordinates
42.263, -103.524

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167430, 167431.